Alert archive / Ohio / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 54, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 12, 2021, 8:50 PM EDT for Champaign County, Clark County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2021, 8:50 PM EDT (00:50 UTC)
- Expired
- Jul 12, 2021, 9:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Champaign County, OH, Clark County, OH
The radar
The Cincinnati radar (KILN), 79 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1104 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted.
017
WUUS51 KILN 130050
SVRILN
OHC021-023-130115-
/O.NEW.KILN.SV.W.0054.210713T0050Z-210713T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
850 PM EDT Mon Jul 12 2021
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Eastern Champaign County in west central Ohio...
North central Clark County in west central Ohio...
* Until 915 PM EDT.
* At 850 PM EDT, a severe thunderstorm was located near Urbana,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Urbana, North Lewisburg, Tremont City, Woodstock, Mutual, Cable,
Mingo, Kennard, New Moorefield and Powhattan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4023 8349 4014 8350 4013 8350 3999 8372
3998 8380 4002 8386 4024 8374
TIME...MOT...LOC 0050Z 216DEG 25KT 4004 8378
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
McGinnis2 follow-up statements
847
WWUS51 KILN 130101
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
901 PM EDT Mon Jul 12 2021
OHC023-130111-
/O.CAN.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Clark OH-
901 PM EDT Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CLARK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled. Some
locally heavy rainfall remains possible.
LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
4003 8383 4024 8369
TIME...MOT...LOC 0101Z 216DEG 25KT 4010 8372
$$
OHC021-130115-
/O.CON.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Champaign OH-
901 PM EDT Mon Jul 12 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR EASTERN CHAMPAIGN COUNTY...
At 901 PM EDT, a severe thunderstorm was located over Urbana, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Urbana, North Lewisburg, Woodstock, Mutual, Cable, Mingo, Kennard and
Powhattan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
4003 8383 4024 8369
TIME...MOT...LOC 0101Z 216DEG 25KT 4010 8372
HAIL...0.75IN
WIND...60MPH
$$
McGinnis314
WWUS51 KILN 130109
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
909 PM EDT Mon Jul 12 2021
OHC021-130119-
/O.EXP.KILN.SV.W.0054.000000T0000Z-210713T0115Z/
Champaign OH-
909 PM EDT Mon Jul 12 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAMPAIGN COUNTY WILL
EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.
LAT...LON 4024 8357 4023 8349 4013 8350 4002 8368
4003 8383 4024 8369
TIME...MOT...LOC 0109Z 216DEG 25KT 4014 8369
$$
McGinnisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 8:25 PM EDT, 25 minutes earlier.
Area forecast discussion, Jul 12, 8:25 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 825 PM EDT Mon Jul 12 2021 .SYNOPSIS... Occasional showers and thunderstorms will be possible tonight through Tuesday as an upper level disturbance shifts east across the Great Lakes region. && .NEAR TERM /THROUGH TUESDAY/... More widespread area of pcpn is lifting north across far northern portions of our area this afternoon with isolated to scattered showers persisting elsewhere. There is once again some uncertainty as to the influence that the pcpn that shifted through our area earlier today will have on pcpn coverage this evening. ML capes are around 1000 J/kg or so but mid level lapse rates remain poor. Short wave energy back to our west will shift east into our area through tonight and some of the CAMs are suggesting this will shift eastward into our area through this evening. Will therefore allow for likely pops to spread back into the west through this evening with mainly chance pops in our east. Warm cloud depths and high PWs will continue to result in the possibility of locally heavy rainfall/reduced visibilities with the stronger showers but severe threat looks fairly limited given the weaker lapse rates. && .SHORT TERM /TUESDAY NIGHT/... The closed low to our west will open up and shift east across the Great Lakes and upper Ohio Valley Tuesday into Tuesday night. As temperatures climb into the upper 70s to lower 80s and we begin to destabilize, expect to see fairly widespread shower and embedded thunderstorm development into the afternoon as the upper level trough approaches. Deeper layer shear will remain marginal for stronger storms on Tuesday as the better shear will be shifting off to our northeast through the day. As the trough shifts eastward and we lose diurnal heating, pcpn should taper off from the west Tuesday night. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Wednesday will begin to offer a lower trend in PoPs across the CWA, with decreasing chances from northwest to southeast throughout the day. The primary H5 shortwave trough will still be ejecting through Ohio during the afternoon, so cannot rule out a few showers with some embedded thunderstorms during the day. Have trended completely dry by Wednesday night as majority of models and ensembles push the pcpn east of our region by 00z. As weak ridging builds in on Thursday, current thinking is that a good portion of the fa will be able to escape the day dry - but better chances for showers exist in our northwest. Bufkit does suggest diurnal cu developing on Thursday given the drier air aloft and modest instability present. Overall, the cloud coverage will still be lower compared to recent days given the less saturated air throughout the middle to upper levels of the troposphere. Thus, Thursday will offer some of our warmest temperatures with the enhanced daytime insolation and subtle height rises, allowing highs to climb into the middle 80s to around 90 in a few locations. Increasing chances for showers will exist as we progress into Thursday night and Friday given another H5 shortwave trough moving into the Midwest region. The signal for severe weather is still a bit uncertain, but ensembles are already showing increasing CAPE above 1000 J/kg with steeper low-level lapse rates, so wouldn't be surprised to see a trend towards messaging at least an isolated severe threat. However, current thinking is that heavy rainfall and flooding will end up being the primary message to convey as deep layer moisture builds back in - leading to PWATs back in the 1.75- 2.0" range for many of our counties by late Friday. The progression of the upper trough and associated frontal boundary appear to slow as it traverses through Indiana/Ohio - which may keep rain chances in the forecast through at least Saturday night. The best signal for heavy rain potential will be later in the day Friday through a good chunk of Saturday, with more uncertainty as we head into Saturday night/Sunday. Some global models push the frontal boundary south of the Ohio River by 12z Sunday, which would offer mostly dry conditions for majority of our counties north of the River Sunday. With enough uncertainty amongst ensembles, decided to keep at least a chance/slight chance in the forecast Sunday, but wouldn't be surprised if our far northern counties trend dry. The frontal boundary does appear to stall south of the Ohio River Sunday night, which may keep at least a slight chance of PoPs in our counties along/south of the River into Monday, while our remaining counties will remain dry thanks to high pressure building in from the northern Plains. Temperatures throughout the period will remain near or just above seasonal norms, with highs generally in the 80s and lows in the middle 60s to lower 70s. Dewpoints will meander around the middle 60s to lower 70s through at least the middle of the weekend, keeping the outdoors feeling very muggy. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... Mid level low over the Mid MS Valley to open up late tonight and start to shift east. Moist southwest flow ahead of this feature will continue to keep the area in an unsettled weather pattern. Meso analysis shows ML CAPE of 1000-1500 J/KG over the southwest. Embedded short wave energy was aiding the development of scattered showers and thunderstorms over the west. As this s/w pivots northeast -- these storms will continue to affect the western TAF sites this evening. Have a mention of thunder as KCVG/KLUK, KDAY and KILN. Coverage and intensity should gradually diminish through the overnight hours. Numerical models again show MVFR to IFR cigs developing late tonight into Tuesday morning. Have limited cigs to MVFR. Ceilings will begin to improve through late morning into early afternoon with an increasing chance of showers and thunderstorms through the afternoon as the upper level trough shifts east toward our area. .OUTLOOK...Thunderstorms possible Friday and Saturday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...JGL NEAR TERM...JGL SHORT TERM...JGL LONG TERM...Clark AVIATION...AR
Hazardous weather outlook, Jul 12, 3:30 PM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 330 PM EDT Mon Jul 12 2021 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-131000- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 330 PM EDT Mon Jul 12 2021 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Tonight. Occasional showers and storms will be possible tonight. There will be the potential for locally heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be the potential for localized flooding on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 12, 8:44 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
844 PM EDT Mon Jul 12 2021
OHZ052-053-130115-
Champaign OH-Clark OH-
844 PM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHAMPAIGN AND NORTH
CENTRAL CLARK COUNTIES UNTIL 915 PM EDT...
At 844 PM EDT, radar indicated a strong thunderstorm near Urbana,
moving northeast at 30 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...
Locations impacted include...
Springfield, Urbana, North Lewisburg, North Hampton, Tremont City,
Woodstock, Mutual, Cable, Thackery, Westville, Lippincott, Powhattan,
Mingo, Kennard, Terre Haute, Lawrenceville and Dialton.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 4026 8379 4024 8378 4023 8359 4022 8349
4014 8350 3998 8375 3996 8380 3995 8390
4002 8397
TIME...MOT...LOC 0044Z 216DEG 25KT 4003 8382
McGinnisThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:44 PM EDT | Special Weather Statement | ILN | Champaign | 31 min |
| Jul 12, 10:43 PM EDT | Special Weather Statement | ILN | Warren | 32 min |
| Jul 13, 12:22 AM EDT | Special Weather Statement | ILN | Greene | 38 min |
| Jul 13, 5:01 PM EDT | Special Weather Statement | ILN | Clermont | 29 min |
| Jul 13, 5:23 PM EDT | Special Weather Statement | ILN | Clinton | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.